Alert archive / South Dakota / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 39, NWS Aberdeen, SD

June 21, 2003Corson County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 21, 2003, 3:39 PM MDT for Corson County, South Dakota. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 21, 2003, 3:39 PM MDT (21:39 UTC)
Expired
Jun 21, 2003, 4:45 PM MDT
In force
66 min
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

County Corson County, SD

The radar

The Bismarck radar (KBIS), 124 km from the middle of the area, began a volume at 21:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 21, 1:45 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 9.7 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2003-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 44 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2003-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 168 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
44 J/kg
Mixed-layer CIN
-279 J/kg
Mixed-layer LCL
1100 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
168 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

758 
WUUS53 KABR 212139
SVRABR
SDC031-212245-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
339 PM MDT SAT JUN 21 2003

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CORSON COUNTY IN NORTH CENTRAL SOUTH DAKOTA

* UNTIL 445 PM MDT

* AT 339 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES EAST OF SHAMBO RANCH...OR ABOUT 37
  MILES SOUTHEAST OF LEMMON...MOVING NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  KLEIN RANCH AROUND 400 PM MDT
  BLACK HORSE AROUND 405 PM MDT
  MCINTOSH AROUND 415 PM MDT
  BULLHEAD AROUND 425 PM MDT
  WALKER AROUND 430 PM MDT
  LITTLE EAGLE AROUND 435 PM MDT

THIS STORM HAS A HISTORY OF PRODUCING ONE INCH HAIL. GO INSIDE A 
STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

LAT...LON 4591 10199 4549 10196 4550 10055 4592 10053

$$
MCNULTY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 1:25 PM MDT, 2 hours 14 minutes earlier.

Area forecast discussion, Jun 21, 1:25 PM MDT, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
225 PM CDT SAT JUN 21 2003

.SHORT TERM...TONIGHT THROUGH MONDAY
18Z ABR SOUNDING SHOWS CLASSIC HIGH-BASE PROFILE FOR A DRY
MICROBURST...SEVERE OUTFLOW WINDS AND LARGE HAIL.  CAPE HAS
INCREASED TO HALF THAT OF THE TO FIRE CONVECTION...SURFACE TEMP IS
NEAR 80 AND HAVE SEEN 80 AT TIMES TODAY.  DEWPOINTS HAVE INCREASED
TO THE 60 ACROSS MUCH OF EAST AND NORTHEAST SOUTH DAKOTA.  LIS
DECREASING EACH HOUR ACCORDING TO LAPS.  ATMOSPHERE IS STEADILY
DESTABILIZING.

VISIBLE SATELLITE IMAGERY SHOWS OUTFLOW BOUNDARIES BEGINNING TO
COLLIDE WITH DRY LINE AND COLD FRONT WITH RESULTANT CONVECTION.  SPC
WATCH BOX OVER WESTERN ZONES WELL IN LINE WITH CONDITIONS.  EXPECT
CONVECTION TO SPREAD EAST WITH TIME THOUGH MAY DECREASE IN INTENSITY
WITH TIME.

MODELS SHOW SUNDAY EVEN MORE UNSTABLE.  EXPECT ADDITIONAL CONVECTIVE
EPISODES WITH POSSIBLE SEVERE CONDITIONS AS THE COLD FRONT LINGERS
OVER THE CWA.  BAROCLINIC ZONE SHOULD WEAKEN AND EXIT THE REGION BY
LATE SUNDAY EVENING.  POST FRONTAL INSTABILITY COMBINED WITH LOCAL
MOISTURE AND INSTABILITIES COULD FIRE PULSE TYPE CONVECTION
MONDAY... PARTICULARLY IN THE EASTERN ZONES.  MCNULTY

.LONG TERM...MONDAY NIGHT THROUGH SATURDAY.
SIGNIFICANT SHEAR AND LOW LEVEL MOISTURE PROFILE IS MAINTAINED
MONDAY NIGHT AND TUESDAY WITHIN BOTH THE GFS AND ETA...EVEN THOUGH
SFC FRONT WILL BE MOSTLY THROUGH CWA. THIS FRONT WILL BE NEARLY
STATIONARY THROUGH THIS PORTION OF THE DAYS 2 AND 3...SO THE
PROLONGED EXPOSURE TO LOW LEVEL MOISTURE SEEMS CREDIBLE. S/WS TO
CONTINUE THEIR PROGRESSION THROUGH CWA IN WSW FLOW DURING THAT
TIMEFRAME...AND EXPECT THERE WILL BE A DECENT SHOT AT PRECIP EACH
PERIOD FROM MONDAY NIGHT INTO BEGINNING OF EXTENDED.

UNBEARABLE 00Z OPERATIONAL GFS HAS EVOLVED CONSIDERABLY IN THE 12Z
CYCLE AND IS NOW FALLING IN LINE MUCH BETTER WITH ECMWF AND
GFS/ECMWF ENSEMBLES. GFS NOW SLOWS UPPER LEVEL TROUGH PASSAGE DOWN
AND BRINGS IT THROUGH CWA LATE WEDNESDAY. ETA AND ECMWF CONTINUING
TO TREND THIS WAY. IN ALL LIKELIHOOD...SFC FRONT WILL BE SOUTH AND
EAST OF CWA BY WEDNESDAY MORNING...BUT WITH UPPER LEVEL DYNAMICS
ABOUNDING AND PLETHORA OF JET MAXIMA TO WORK WITH...FEEL THAT
KEEPING SMALL CHANCE POPS FOR WEDNESDAY IS WORTHWHILE.
OTHERWISE...EXTENDED CONSISTS OF SFC RIDGING AND DRYING. BY DAY
7...UPPER LEVEL PATTERN TAKES ON RIDGE IN THE WEST/TROUGH IN THE
EAST CONFIGURATION. KEPT MAX/MIN T GRIDS DAYS 4 THROUGH 7 AOA MEX
ENSEMBLE MEANS FOR THE MOST PART.  DORN

.ABR...NONE.
Hazardous weather outlook, Jun 21, 4:07 AM MDT, 11 hours 32 minutes before
MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-221000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
507 AM CDT SAT JUN 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...
NORTH CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS
BIG STONE AND TRAVERSE COUNTIES IN MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL SPREAD ACROSS THE AREA THIS AFTERNOON
AND EVENING. SOME OF THE STORMS MAY BE SEVERE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE DAY SUNDAY AND
OVERNIGHT INTO EARLY MONDAY MORNING. SOME OF THE STORMS MAY BE
SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY OR TONIGHT THROUGH
SUNDAY NIGHT.

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 4:14 PM MDTSevere Thunderstorm WarningABRDewey61 min
Jun 21, 4:49 PM MDTSevere Thunderstorm WarningABRCorson41 min
Jun 21, 5:11 PM MDTSevere Thunderstorm WarningABRDewey49 min
Jun 21, 5:16 PM MDTSevere Thunderstorm WarningABRCampbell29 min
Jun 21, 5:50 PM MDTSevere Thunderstorm WarningABRCampbell40 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.